Missouri, 2003Tornadoes and Hail in Missouri, May 4, 2003
May 4, 2003 · NWS EAX · 91 events in 28 counties and zones
A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 13
- Property damage
- $125 million
- Crop damage
- None recorded
- Events
- 91
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri. Several of the severe thunderstorms became tornadic. A supercell thunderstorm produced 4 seperate tornadoes over the northland of Kansas City. The strongest tornadoes reached F4 in intensity and moved over southern portions of Platte and Clay counties. In Platte county 14 buildings were destroyed, 43 suffered major damage and 149 had minor damage. There were no fatalities or injuries and total damage was estimated at $33.95 million dollars.In Clay county total damages were estimated at $91 million dollars. Several hundred homes were either destroyed or had major or minor damage. No fatalities were observed but there were 19 injuries. This was the most significant tornado outbeak in the Kansas City Metropolitan area, since the Pleasant Hill Missouri outbreak in 1977.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 1:15 AM CST, 41 minutes earlier.
Area forecast discussion, May 4, 1:15 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 AM CDT SUN MAY 4 2003
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...
FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.
EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.
NRR
345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.
MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.
OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO. META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.
ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.
SEAMAN
.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 3, 12:00 PM CST, 13 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT MAY 3 2003
...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE AREA
SUNDAY AFTERNOON AND EVENING WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS AND TORNADOES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GULF MOISTURE WILL RETURN TO THE AREA TONIGHT...AHEAD OF A
STRENGTHENING AREA OF LOW PRESSURE OVER WESTERN NEBRASKA. AS THIS
MOISTURE RETURNS NORTHWARD...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN KANSAS...THEN SPREAD INTO WESTERN AND
CENTRAL MISSOURI AFTER MIDNIGHT. SHEAR PROFILES ARE FAVORABLE FOR A
FEW OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY BE ONGOING SUNDAY MORNING
ACROSS NORTHERN MISSOURI ALONG AND EAST OF HIGHWAY 65...WITH LARGE
HAIL THE PRIMARY THREAT. OTHERWISE LOW PRESSURE WILL CONTINUE TO
STRENGTHEN DURING THE DAY SUNDAY AS IT TRACKS ACROSS SOUTHEAST
NEBRASKA INTO WESTERN IOWA. A WARM FRONT WILL SLOWLY LIFT
NORTHWARD ACROSS MISSOURI DURING THE DAY...WHILE A DRYLINE PUSHES
EASTWARD ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. THUNDERSTORMS
ARE EXPECTED TO FORM ALONG THESE BOUNDARIES BY MID TO LATE
AFTERNOON. SHEAR PROFILES AND INSTABILITY ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING TORNADIC SUPERCELLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...THEN WILL
LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING ACROSS THE ENTIRE
AREA.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.
SEAMAN
In the hours before
Special weather statement, May 3, 11:14 PM CST, 2 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>005-011>014-020>022-028>030-037-038-
043-044-053-054-041100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 229...IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CASS...CLAY...
CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY...HOLT...
JACKSON...JOHNSON...LAFAYETTE...NODAWAY...PLATTE...RAY AND WORTH.
IN KANSAS:
ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...
MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND WARRENSBURG.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Event by event
80 hail, 10 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Cass
- When
- May 4, 1:56 AM CST
- Where
- Cass County, Belton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -93.767
Hail, Bates
- When
- May 4, 3:05 AM CST
- Where
- Bates County, Butler
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -94.367
Hail, Andrew
- When
- May 4, 2:10 PM CST
- Where
- Andrew County, 10 mi W of Savannah
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -94.433
Hail, Andrew
- When
- May 4, 2:30 PM CST
- Where
- Andrew County, 3 mi N of Savannah
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -94.233
Hail, Platte
- When
- May 4, 2:45 PM CST
- Where
- Platte County, Weston
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.367, -94.400
Hail, Buchanan
- When
- May 4, 2:52 PM CST
- Where
- Buchanan County, St Joseph
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -94.100
Hail, Buchanan
- When
- May 4, 2:55 PM CST
- Where
- Buchanan County, St Joseph
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.100, -94.000
Tornado, Platte
- When
- May 4, 2:56 PM CST to 3:00 PM CST
- Where
- Platte County, 5 mi SW of Beverly
- Rating
- F1
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $1.9 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.383, -93.767
Tornado in Leavenworth county crossed the Missouri River into Platte county around Missouri Route 92, near its intersection with North Farley Road. F1 damage was noted and extended one and a half miles to the east, with a width around 50 yards. Two barns had major damage and there were 16 homes with minor damage. There was also tree and fence damage noted.
Hail, Buchanan
- When
- May 4, 3:02 PM CST
- Where
- Buchanan County, St Joseph
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -93.200
Hail, Chariton
- When
- May 4, 3:20 PM CST
- Where
- Chariton County, Salisbury
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.083, -94.567
Hail, Platte
- When
- May 4, 3:20 PM CST
- Where
- Platte County, 1 mi NW of Weatherby Lake
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.267, -94.700
Hail, Platte
- When
- May 4, 3:30 PM CST
- Where
- Platte County, 3 mi W of Weatherby Lake
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.350, -94.867
Hail, Platte
- When
- May 4, 3:32 PM CST
- Where
- Platte County, Tiffany Spgs
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.817, -93.383
Tornado, Platte
- When
- May 4, 3:35 PM CST to 3:40 PM CST
- Where
- Platte County, Parkville
- Rating
- F4
- Path length
- 5 mi
- Path width
- 500 yd
- Property damage
- $32 million
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.900, -93.367
Tornado crossed from Wyandotte county into Platte county and continued to Clay county. There were 14 buildings destroyed, 42 with major damage. No injuries or fatalaties reported.
Tornado, Clay
- When
- May 4, 3:40 PM CST to 3:42 PM CST
- Where
- Clay County, 1 mi WNW of Gladstone
- Rating
- F4
- Path length
- 1 mi
- Path width
- 500 yd
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -94.567
Tornado moved in from Platte county and dissipated just before 169 highway south of I-29.
Hail, Platte
- When
- May 4, 3:40 PM CST
- Where
- Platte County, 4 mi N of Parkville
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.417, -94.917
Hail, Randolph
- When
- May 4, 3:40 PM CST
- Where
- Randolph County, 3 mi NW of Cairo
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.317, -94.933
Tornado, Clay
- When
- May 4, 3:45 PM CST to 3:55 PM CST
- Where
- Clay County, Gladstone
- Rating
- F4
- Path length
- 5 mi
- Path width
- 200 yd
- Injuries
- 13 direct, 0 indirect
- Property damage
- $31 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -94.567
New tornado touchdown near Shady Lane and Antioch in Gladstone...with F0 to F1 damage to trees and roofs. The tornado intensified quickly, and damage of marginal F4 intensity was noted around one mile northeast of this area, near the intersection of NE 63rd Terrace and North Jackson. Another small area of marginal F4 intensity was noted just northeast of this location, in the Carriage Hills subdivision, just south of Pleasant Valley Road near North Brighton. Areas of F1 to F3 intensity damage was noted around these specific neighborhoods. The tornado continued northeast, based on air surveys, to just shy of Interstate 435 before dissipating.
Hail, Clay
- When
- May 4, 3:45 PM CST
- Where
- Clay County, Gladstone
- Measured
- 3.5 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.450, -94.017
Hail, Clay
- When
- May 4, 3:49 PM CST
- Where
- Clay County, Liberty
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -94.533
Hail, Clay
- When
- May 4, 3:49 PM CST
- Where
- Clay County, 2 mi W of Kearney
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.967, -94.383
Hail, Clay
- When
- May 4, 3:51 PM CST
- Where
- Clay County, Gladstone
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.050, -93.083
Tornado, Clay
- When
- May 4, 3:59 PM CST to 4:15 PM CST
- Where
- Clay County, Liberty
- Rating
- F2
- Path length
- 8.5 mi
- Path width
- 300 yd
- Property damage
- $60 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.850, -94.533
Tornado reported on the ground near Missouri Route 291, south of Missouri Route 152, it produced spotty damage northeast to downtown Liberty. Substantial damage was noted near the square in Libery, and to William Jewel College. The tornado tracked east along Missouri Route H into rural portions of Clay county before dissipating. Maximum intensity damage noted in the area was F2, based on surveys and input from local emergency management.
Hail, Clinton
- When
- May 4, 4:15 PM CST
- Where
- Clinton County, Trimble
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.750, -94.083
Hail, Clay
- When
- May 4, 4:20 PM CST
- Where
- Clay County, Excelsior Spgs
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.083, -94.433
Tornado, Cass
- When
- May 4, 4:23 PM CST to 4:25 PM CST
- Where
- Cass County, Drexel
- Rating
- F1
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -93.683
Tornado briefly moved from Miami county Kansas into open country in Cass county Missouri, and dissipated 2 miles northeast of Drexel. No damage or injuries reported.
Hail, Clay
- When
- May 4, 4:25 PM CST
- Where
- Clay County, Mosby
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.017, -94.283
Hail, Bates
- When
- May 4, 4:30 PM CST
- Where
- Bates County, 3 mi N of Merwin
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.467, -94.567
Hail, Ray
- When
- May 4, 4:40 PM CST
- Where
- Ray County, Lawson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -94.733
Hail, Nodaway
- When
- May 4, 4:43 PM CST
- Where
- Nodaway County, 1 mi S of Burlington Jct
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -94.167
Hail, Ray
- When
- May 4, 4:55 PM CST
- Where
- Ray County, Rayville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -94.767
Hail, Atchison
- When
- May 4, 5:00 PM CST
- Where
- Atchison County, Tarkio
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.317, -94.300
Thunderstorm Wind, Ray
- When
- May 4, 5:00 PM CST
- Where
- Ray County, 6 mi E of Lawson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.267, -94.717
Penny sized hail reported as well.
Hail, Nodaway
- When
- May 4, 5:00 PM CST
- Where
- Nodaway County, Maryville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.783, -94.267
Hail, Ray
- When
- May 4, 5:02 PM CST
- Where
- Ray County, 2 mi S of Millville
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -93.983
Hail, Ray
- When
- May 4, 5:03 PM CST
- Where
- Ray County, Dockery
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.200, -94.700
Tornado, Cass
- When
- May 4, 5:04 PM CST to 5:10 PM CST
- Where
- Cass County, 1 mi NW of Garden City
- Rating
- F2
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -93.650
Tornado briefly touched down at Highway 7 and County Road Z interchange. No damage and was reported by storm chaser. Tornado touched back down just north of the interchange, and then continued intermittently for 4 miles to the Johnson county line around Latour, near the inersection of Routes 2 and 131.
Hail, Johnson
- When
- May 4, 5:06 PM CST
- Where
- Johnson County, Kingsville
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.250, -94.333
Hail, Ray
- When
- May 4, 5:07 PM CST
- Where
- Ray County, 6 mi N of Richmond
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -94.533
Tornado, Johnson
- When
- May 4, 5:10 PM CST to 5:53 PM CST
- Where
- Johnson County, Latour
- Rating
- F2
- Path length
- 18 mi
- Path width
- 100 yd
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -94.600
This is the Cass county tornado which entered Johnson county in open country around Latour. Reported by a trained spotter. tornado intermittently touched down for the next 18 miles in mainly open country.
Hail, Carroll
- When
- May 4, 5:15 PM CST
- Where
- Carroll County, 10 mi N of Norborne
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.917, -94.250
Hail, Ray
- When
- May 4, 5:15 PM CST
- Where
- Ray County, Stet
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -94.700
Hail, Jackson
- When
- May 4, 5:20 PM CST
- Where
- Jackson County, Grandview
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.350, -94.867
Hail, Nodaway
- When
- May 4, 5:23 PM CST
- Where
- Nodaway County, Conception Jct
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.417, -92.817
Hail, Nodaway
- When
- May 4, 5:25 PM CST
- Where
- Nodaway County, Conception Jct
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -92.817
Hail, Gentry
- When
- May 4, 5:30 PM CST
- Where
- Gentry County, 3 mi W of Albany
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.183, -93.883
Hail, De Kalb
- When
- May 4, 5:35 PM CST
- Where
- De Kalb County, Weatherby
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.633, -94.117
Hail, Daviess
- When
- May 4, 5:40 PM CST
- Where
- Daviess County, 10 mi SW of Pattonsburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -94.117
Hail, Nodaway
- When
- May 4, 5:43 PM CST
- Where
- Nodaway County, 7 mi N of Maryville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -94.483
Hail, Linn
- When
- May 4, 5:46 PM CST
- Where
- Linn County, Purdin
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -93.933
Hail, Nodaway
- When
- May 4, 5:54 PM CST
- Where
- Nodaway County, Maryville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -94.500
Tornado, Johnson
- When
- May 4, 5:58 PM CST to 6:19 PM CST
- Where
- Johnson County, 3 mi S of Warrensburg
- Rating
- F1
- Path length
- 10 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.400, -94.350
Tornado touchdown was observed one half mile northwest of the intersection of SE 401st Road and SE 300th Road, or near the city landfill. Damage of F1 intensity was noted at this location to a private business. The tornado continued northeast to near Whiteman Air Force Base before dissipating 1 mile northeast of the base. Damage along the path was rated F0 throughout this area, along the rest of the path.
Hail, Daviess
- When
- May 4, 6:05 PM CST
- Where
- Daviess County, Pattonsburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.717, -93.750
Hail, Harrison
- When
- May 4, 6:08 PM CST
- Where
- Harrison County, Eagleville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -93.567
Hail, Cass
- When
- May 4, 6:22 PM CST
- Where
- Cass County, 3 mi NE of Garden City
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.467, -93.983
Hail, Grundy
- When
- May 4, 6:30 PM CST
- Where
- Grundy County, 4 mi W of Spickard
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.200, -93.700
Tornado, Pettis
- When
- May 4, 6:35 PM CST to 6:36 PM CST
- Where
- Pettis County, 4 mi NE of La Monte
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.233, -94.483
Brief tornado touchdown reported by storm spotter with minor damage.
Hail, Grundy
- When
- May 4, 6:42 PM CST
- Where
- Grundy County, 4 mi NW of Spickard
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -92.483
Hail, Johnson
- When
- May 4, 6:50 PM CST
- Where
- Johnson County, Warrensburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -94.333
Hail, Mercer
- When
- May 4, 7:00 PM CST
- Where
- Mercer County, 1 mi E of Princeton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.583, -94.217
Hail, Pettis
- When
- May 4, 7:05 PM CST
- Where
- Pettis County, Houstonia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -94.433
Hail, Clay
- When
- May 4, 7:30 PM CST
- Where
- Clay County, Kearney
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -94.383
Hail, Daviess
- When
- May 4, 7:31 PM CST
- Where
- Daviess County, Altamont
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -93.750
Hail, Daviess
- When
- May 4, 7:33 PM CST
- Where
- Daviess County, Coffey
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.750, -94.083
Hail, Jackson
- When
- May 4, 7:40 PM CST
- Where
- Jackson County, Kansas City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.267, -94.700
Hail, Saline
- When
- May 4, 7:40 PM CST
- Where
- Saline County, Napton
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -94.067
Hail, Jackson
- When
- May 4, 7:45 PM CST
- Where
- Jackson County, Kansas City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.233, -94.483
Hail, Ray
- When
- May 4, 7:50 PM CST
- Where
- Ray County, Knoxville
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.550, -92.483
Hail, Jackson
- When
- May 4, 7:50 PM CST
- Where
- Jackson County, Kansas City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -94.850
Hail, Jackson
- When
- May 4, 7:50 PM CST
- Where
- Jackson County, Kansas City
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.083, -94.433
Hail, Jackson
- When
- May 4, 7:56 PM CST
- Where
- Jackson County, Grandview
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -93.983
Hail, Ray
- When
- May 4, 8:00 PM CST
- Where
- Ray County, Richmond
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.433, -94.200
Hail, Jackson
- When
- May 4, 8:00 PM CST
- Where
- Jackson County, 3 mi N of Lees Summit
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.450, -94.867
Hail, Jackson
- When
- May 4, 8:00 PM CST
- Where
- Jackson County, 2 mi S of Grandview
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.950, -93.183
Hail, Jackson
- When
- May 4, 8:00 PM CST
- Where
- Jackson County, Independence
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.933, -95.017
Hail, Jackson
- When
- May 4, 8:01 PM CST
- Where
- Jackson County, Independence
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.033, -93.167
Hail, Jackson
- When
- May 4, 8:02 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -94.833
Hail, Jackson
- When
- May 4, 8:08 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.433, -95.383
Hail, Cass
- When
- May 4, 8:20 PM CST
- Where
- Cass County, Pleasant Hill
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.883, -94.533
Hail, Lafayette
- When
- May 4, 8:28 PM CST
- Where
- Lafayette County, Lexington
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.450, -93.683
Hail, Carroll
- When
- May 4, 8:30 PM CST
- Where
- Carroll County, 6 mi W of Bogard
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.250, -94.383
Hail, Bates
- When
- May 4, 8:45 PM CST
- Where
- Bates County, Adrian
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.950, -94.267
Hail, Lafayette
- When
- May 4, 8:50 PM CST
- Where
- Lafayette County, Dover
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -93.650
Hail, Johnson
- When
- May 4, 8:52 PM CST
- Where
- Johnson County, Kingsville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.767, -94.850
Hail, Sullivan
- When
- May 4, 8:57 PM CST
- Where
- Sullivan County, Browning
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -94.000
Hail, Bates
- When
- May 4, 9:15 PM CST
- Where
- Bates County, Butler
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -94.133
Hail, Saline
- When
- May 4, 9:15 PM CST
- Where
- Saline County, Marshall
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -94.083
Hail, Johnson
- When
- May 4, 9:15 PM CST
- Where
- Johnson County, Latour
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.767, -94.850
Hail, Chariton
- When
- May 4, 9:30 PM CST
- Where
- Chariton County, 12 mi N of Salisbury
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -94.567
Hail, Henry
- When
- May 4, 9:30 PM CST
- Where
- Henry County, Clinton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.433, -95.067
Hail, Macon
- When
- May 4, 10:05 PM CST
- Where
- Macon County, Macon
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.483, -94.600
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
- Tornado in Missouri, May 4, 20031 death · 12 injured · $15 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358460, 5357502, 5357499, 5357500, 5358786, 5357506, 5357507, 5358091, 5358464, 5358256, 5358444, 5358445, 5358446, 5358447, 5358258, 5358448, 5358449, 5358339, 5358461, 5358340, 5358341, 5358463, 5358342, 5358346, 5358343, 5357510, 5358344, 5357503, 5358450, 5358779, 5358451, 5357501, 5358452, 5358780, 5358462, 5358453, 5357511, 5358769, 5358466, 5358770, and more.